Inr 1.4 below target range of 2.5 - 3.5. Help please

I've had a bad infection antibiotics finished last Thursday My inr has been down to 1.3, 1.4, and today 1.4. I'm on 7mg daily for another week. I've joined slimming world to have a healthier lifestyle. Please can somone help me I'm breathless in walking too. How can I increase my inr into range etc and is it wise to stay on thus diet or not whilst inr is low thank you

20 Replies

  • A change in diet from your regular routine will almost certainly affect your INR levels but the benefits of a healthier lifestyle are worth it and you should work with your gp/nurse to help you manage your daily dose in order to increase your INR. It may be that the antibiotics are still in your system but this is an area that your practice will have experience of. The breathlessness could also be a hangover from your infection or you could have been pushing your limits whilst your body is fighting an infection. All of these should be discussed with your practice nurse to ensure you manage your levels during this period of change.

  • Thank you

  • Hi I guess you told the Nurse / anticoagulant clinic that you have been unwell and on antibiotics, has your a Warfarin been increased since last blood test, if it were me I would ask about this if not

    I found that being on a diet because of all the Green vegetables made my inr lower it did settle down and Inr of 1.4 ish is almost like not being on Wararin at all

    Broccoli contains a lot of vit K, their are lists on the web which will tell you which veg contain vit K , I would try and avoid an excess of these for the next few days

    Hope it improves soon

  • This sounds very dangerous.i had a stroke at 1.5INR.

    I now take 10 mg a day .

    I suspect your dose is too low .should increase it even for short period

  • I'll phone gp up again thank you

  • Hi I think you need to concentrate on your INR levels and not your weight at this point I had the same problem put on weight and then got it off by dieting my level didnt drop a low as yours but was too low stopped worrying about my weight and up it went again to a level my Dr is happy with I also find if I eat too many green vegs my level drops you need to keep the greens the same every day this can be hard So good luck

  • Thank you

  • Thank you I'll concentrate on inr first thank you

  • Going on a diet can make a big difference to your INR. I have struggles with my eating habits and whenever I try to do something about it and eat a lot less then my INR is affected. Can't remember if the INR goues up or down offhand.

  • Just a strong reminder that if your INR is low and you suddenly start feeling breathless then it is time to call an ambulance.

  • Will do thank you for your help

  • I agree with Applewood.

    Also strongly advise you to discuss this with the anti coagulant clinic asap.

    What changes have you/Slimming World made to your diet?

    Have you increased your intake of vitamin K and not adjusted the dose of warfarin accordingly?

    Which antibiotics were you taking?

    Does Slimming World know you are taking warfarin and do they know the importance/relevance of correct diet for those on warfarin?

    These are really important questions needing careful consideration.

    I would strongly advise ringing round anti coagulant clinics as well for in depth advice about diet and warfarin and dose of warfarin that will maintain your target INR.

    What is your target range for INR?

    Have you had aa D Dimer since becoming breathless and/or changing/adjusting your diet as advised by Slimming World.

    I think that getting your INR stable is crucial and takes priority over losing weight especially in view of your breathlessness.

    You really do need to speak to the anti coagulant clinic or a dr who has a special interest in anti coagulant management.

    I would advise asking for a D Dimer.You need to see your GP re the breathlessness.

  • Thank you I have asked for a call back and am back with Dr next week I have a preop next week and I think they will do a ddimer before anything

    I have stopped slimming world for now as I think my priority is getting inr stable. I have asked for a waferin friendly diet.

    I'm on penecillin vk 500mg daily for cellulities.

    But 4 weeks ago had 8000 mg daily of penecillin vk and flucloxacillin for a week due to severity

    But I fell from a toppled over wheelchair and landed on my shoulder it's been swollen abc unable to lift it after clexin today it's moved better

    My breathlessness is better tonight but the sleep ćlinics going to do oxygen blood gases again this Thursday

    Thank you for your help

  • Dear Callum

    I think you should seek urgent medical help including a D Dimer and chest x ray or ct scan to establish cause of breathlessness and seek advice urgently about altering your dose of warfarin to bring the INR within target range.?

    Waiting a week does not seem a safe thing to do.

    You mention a repetition of blood gases by the sleep clinic.Do they know about your fall and swollen shoulder?

    Do you self administer Clexane?

    If not did you tell the person who does that you sustained a swollen shoulder from your fall?

    Why didn't you seek medical aid after your fall?

    I think you need assessing by paramedics.

  • I díd gp said it was inflammation internal bruising it was a hospital wheelchair that went stuck into a pothole . I know the sleep clinic will check everything she's very thorough my sister had said if I'm not ok to phone for help so far tonight I'm feeling so much better, better.

    The ambulance transport didn't take me to a and e and still haven't had a feed back from the hospital

    The district nurse is coming to administer it every day to see if I can do it myself

    I will phone the Drs again tomorrow and I am going to ask for an urgent referral to a vascular consultant. I think I should now be monitored by th hospital personally and am going to insist on it.

    It's my social workers that's going on about my Wright all th tin, sn said if there going to give. A clesning call I'm not going to be independent, I'm struggling and they limit my support 30 min For shower not allowed to help Nd with my breakfast etc there leaving me to rot and font know which solicitors that can help me. Because I'm 229kg in weight there making me feel like a failur and the elephant in th room

    Thank you for your help

  • Listen Callum

    Dear Callum

    Sorry I did not mean to criticize you.

    You sound a very competent determined

    person who knows what to do.

    Yes you do need help with diet. Joining Slimming World was a very good idea but perhaps the diet contained too much vitamin K?

    I say perhaps because I do not know what you were eating.

    I think that a hospital dietician should be involved to monitor your weight loss. there is nothing to stop you going to Slimming World as well.

    You know what to do in terms of keeping a food diary and adjusting vit k and warfarin to keep within your target rangee.

    You are entitled to the support.

    Perhaps the antibiotics caused the INR to fall?

    You were prescribed a lot.

    Keep telling yourself that you are NOT a failure.

    A fallen INR does not constitute a failure.

    You did the right thing in joining Slimming World but perhaps support from a hospital dietician is now needed.

    Everything you have mentioned is surmountable.

    I was grossly over weight but managed to lose over nine stone.

    Yes it is hard being on warfarin but you sound a determined person who can overcome things if encouraged to do so instead of being knocked back by events and by people.

    Just keep on you will get there.

    A word of warning about diets. Avoid the Atkins diet.

  • Callum

    As I said before in my opinion you need a hospital dietician plus slimming world. SW can help you retain autonomy and independence.However watch out for the pitfalls in your diet such as too much Vitamin K which can lower your INR.

    The antibiotics may have lowered it.

    There may be no way of knowing or finding out now.

    However just start again with monitoring Vitamin K input.Keep a food diary as well as recording how much warfarin you are taking and the INR.


    You can still lose weight even when on warfarin.

    Just need a little extra care.

    Try to keep positive which it sounds like you already are but just need a little support like we all do at times.

  • Dear Callum

    I think you should get your shoulder checked out asap. The paramedics can come and assess you as you need to find out why you toppled over in the first place.

    The sooner you get your shoulder looked at and treated the better.

    If you are on warfarin you can bleed into joints hence getting early treatment for shoulder injury is very important.

    You may need an x ray and possible sling then physio when the swelling has subsided.However more importantly you need a full assessment of INR/anti coagulant status and close management.


    Hope you do not mind my writing again.

  • No you've helped me a lot thank you I just need a good solicitor now to sort out my care package etc. I am waiting physio. But I do agree the smbulance staff was messy in not getting me checked out as I was in so much shock

  • Dear Callum

    Please research side effects of flucloxicillin. See Floxie Hope.

    Sorry about number of e mails.Just trying to point you in the right direction.

    Why are you in a wheelchair?

    I hope you don't mind my asking you?

    Take care.

You may also like...